Skip to main content Accessibility help

Supports of Extremal Doubly Stochastic Measures

  • Abbas Moameni (a1)


A doubly stochastic measure on the unit square is a Borel probability measure whose horizontal and vertical marginals both coincide with the Lebesgue measure. The set of doubly stochasticmeasures is convex and compact so its extremal points are of particular interest. The problem number 111 of Birkhoò is to provide a necessary and suõcient condition on the support of a doubly stochastic measure to guarantee extremality. It was proved by Beneš and Štepán that an extremal doubly stochastic measure is concentrated on a set which admits an aperiodic decomposition. Hestir and Williams later found a necessary condition which is nearly sufficient by further refining the aperiodic structure of the support of extremal doubly stochastic measures. Our objective in this work is to provide a more practical necessary and nearly sufficient condition for a set to support an extremal doubly stochastic measure.



Hide All
[1] Ahmad, N., Kim, H. K., and McCann, R. J., Optimal transportation, topology and uniqueness. Bull. Math. Sci. 1(2011), no. 1,13-32.
[2] Aliprantis, C. D. and Border, K. C., Infinite dimensional analysis. Third edition. Springer, Berlin, 2006.
[3] Benes, V. and J. Stëpân, The support of extremal probability measures with given marginals. In: Mathematical statistics and probability theory, Vol. A, Reidel, Dordrecht, 1987, pp. 3341.
[4] Bianchini, S. and Caravenna, L., On the extremality, uniqueness and optimality of transference plans. Bull. Inst. Math. Acad. Sin. (N.S.) 4(2009), no. 4, 353454.
[5] Bianchini, S. and Caravenna, L., On optimality of c- cyclically monotone transference plans. C. R. Math. Acad. Sci. Paris 348 (2010), no. 11-12, 613618.
[6] Birkhoff, G., Très observacionessobre el algebra lineal. Univ. Nac.Tucumân. Revista A (1946) 147151.
[7] Birkhoff, G., Lattice theory Revised edition. American Mathematical Society, New York, 1948.
[8] Bogachev, V. I., Measure theory. Vol.I, II. Springer-Verlag, Berlin, 2007.
[9] Chiappori, P.-A., McCann, R. J., and Nesheim, L. P., Hedonic price equilibria, stable matching, and optimal transport: equivalence, topology, and uniqueness. Econom. Theory 42(2010), no. 2, 317354.
[10] Denny, J. L., The support of discrete extremal measures with given marginals. Michigan Math. J. 27(1980), no. 1, 5964.
[11] Douglas, R. D., Onextremal measures and subspace density. Michigan Math. J. 11(1964) 243246.
[12] Durante, F., J. Fernandez Sanchez, and Trutschnig, W., Multivariate copulas with hairpin support. J. Multivariate Anal. 130(2014), 323334.
[13] Hestir, K. and Williams, S. C., Supports of doubly stochastic measures.Bernoulli 1(1995), no. 3, 217243.
[14] Kaminski, A., Mikusinski, P., Sherwood, H., and Taylor, M. D., Doubly stochastic measures, topology, and latticework hairpins. J. Math. Anal. Appl. 152(1990), no. 1, 252268.!0.1016/0022-247X(90)90102-L
[15] Lindenstrauss, J., A remark on extreme doubly stochastic measures. Amer. Math. Monthly 72(1965) 379382.
[16] Losert, V. Counterexamples to some conjectures about doubly stochastic measures. Pacific J. Math. 99(1982), no. 2, 387397.
[17] Moameni, A., A characterization for solutions of the Monge-Kantorovich mass transport problem. Math. Ann., to appear,
[18] McCann, R., Moameni, A., and Rifford, L., Uniqueness results for Monge-Kantorovich mass transport problems.∼momeni/Publications.html.
[19] Nelsen, R. B., An introduction to copulas.Second edition. Springer Series in Statistics, Springer, New York, 2006.
[20] von Neumann, J., A certain zero-sum two-person game equivalent to the optimal assignment problem. In: Contributions to the theory of games, Vol. 2, Princeton, 1953, pp. 512.
[21] Quesada Molina, J. J. and J.-A. Rodriguez Lallena, Some remarks on the existence of doubly stochastic measures with latticework hairpin support. Aequationes Math. 47(1994), no. 2-3, 164174.
[22] Rachev, S. T. and Riischendorf, L., Mass transportation problems. Vol. I. Theory. Probability and its Applications (New York). Springer-Verlag, New York, 1998.
[23] Seethoffand, T. L. Shiflett, R. C., Doubly stochastic measures with prescribed support. Z. Wahrscheinlichkeitstheorie und Verw.Gebiete 41(1977/78), no. 4, 283288.
[24] Sherwood, H. and Taylor, M. D., Doubly stochastic measures with hairpin support.Probab. Theory Related Fields 78(1988), no. 4, 617626. 0.1007/BF00353879
[25] Villani, C., Optimal transport, old and new.Grundlehren der MathematischenWissenschaften, 338. Springer-Verlag, Berlin, 2009.
MathJax is a JavaScript display engine for mathematics. For more information see


Supports of Extremal Doubly Stochastic Measures

  • Abbas Moameni (a1)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed